Iowa, 2009Flash Flooding and Hail in Iowa, July 24, 2009
July 24, 2009 · NWS DVN · 59 events in 13 counties and zones
A cold front from Lake Superior across northwest Iowa coupled with an upper level low over southwest Ontario with an associated short wave dropping across southern Minnesota sparked the development of thunderstorms during the afternoon and evening of July 24. Severe storms producing copious amounts of large hail up to the size of a tennis ball and damaging wind gusts between 60 and 90 mph were…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $676,000
- Crop damage
- None recorded
- Events
- 59
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front from Lake Superior across northwest Iowa coupled with an upper level low over southwest Ontario with an associated short wave dropping across southern Minnesota sparked the development of thunderstorms during the afternoon and evening of July 24. Severe storms producing copious amounts of large hail up to the size of a tennis ball and damaging wind gusts between 60 and 90 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 2:33 AM CST, 10 hours 47 minutes earlier.
Area forecast discussion, Jul 24, 2:33 AM CST, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 AM CDT FRI JUL 24 2009
.SYNOPSIS...
SHORTWAVE RIDGING IN NW FLOW...ALONG WITH WEAK PRESSURE GRADIENT AT
THE SURFACE AND LINGERING LOW LEVEL MOISTURE...IS PROVIDING CLEAR
SKIES AND AREAS OF FOG EARLY THIS MORNING. STRONG UPPER LOW IS
EVIDENT ON WV IMAGERY MOVING INTO SW ONTARIO WITH ATTENDANT COLD
FRONT AT THE SURFACE FROM NW MN SW INTO CENTRAL SD. RADAR MOSAIC AND
IR IMAGERY INDICATED AN MCS AHEAD OF THESE FEATURES DRIFTING SE OUT
OF N CENTRAL MN AT 08Z. THE UPPER LEVEL LOW IS PROGGED TO CONTINUE
SE INTO THE MEAN TROUGH AXIS OVER THE GREAT LAKES...SENDING THE COLD
FRONT SE THROUGH THE AREA TODAY. WARM ADVECTION AHEAD OF THE FRONT
WILL BRING BACK ONE DAY OF TYPICAL JULY HEAT AND HUMIDITY...FOLLOWED
BY WIDESPREAD THUNDERSTORMS WITH THE FROPA IN THE EVENING AND
OVERNIGHT WITH SOME POTENTIAL FOR SEVERE STORMS. OVER THE
WEEKEND...UPPER LOW OVER THE GREAT LAKES AND RESULTANT LOW LEVEL
CYCLONIC FLOW WILL RETURN TEMPERATURES TO BELOW NORMAL.
&&
.SHORT TERM...TODAY AND TONIGHT.
PRIMARY CONCERN IS POTENTIAL FOR SEVERE STORMS FROM LATE AFTERNOON
THROUGH EVENING AS COLD FRONT PUSHES SOUTHEAST THROUGH THE AREA.
IN IMMEDIATE SHORT TERM...WIDESPREAD FOG AND LOCAL DENSE FOG SHOULD
BURN OFF WITHIN A COUPLE HOURS OF SUNSHINE AND HAVE EXTENDED MENTION
INTO THE EARLY DAY PERIOD.
SHORT TERM MODELS FAIRLY CONSISTENT BRINGING INTO THE CWFA THIS
EVENING...BISECTING THE AREA FROM SW TO NE AT MIDNIGHT. THE NAM AND
ECMWF DEPICT A PREFRONTAL TROUGH ACROSS CENTRAL INTO SE IA BY LATE
AFTERNOON...THAT MAY BE AN ADDITIONAL FOCUS FOR THUNDERSTORM
DEVELOPMENT AHEAD OF THE MAIN FRONT. WITH FORECAST MUCAPES IN 2500
TO NEARLY 3500 J/KG RANGE BY LATE AFTERNOON AND 0-6 KM SHEAR
EXCEEDING 40 KTS OVER ESPECIALLY THE N AND NE LATE...THERE WILL BE
THE POTENTIAL FOR SUPERCELLS EARLY ON BEFORE MORE LINEAR STORMS
DEVELOP IN THE WANING INSTABILITY LATER IN THE EVENING AHEAD OF THE
MAIN FRONT. SPC HAS THE ENTIRE AREA IN A SLIGHT RISK...AND WITH
SEVERE WORDING ALREADY OUT IN THE FORECAST...WILL MAINTAIN WORDING
ALTHOUGH POTENTIAL LOOKS LIMITED OVER ESPECIALLY THE SE DUE TO
FRONTAL TIMING. KEPT LIKELY POPS CLOSEST TO THE POTENTIAL FOR MOST
WIDESPREAD COVERAGE NEAR THE STRONGER UPPER FORCING IN THE N AND
NE...EXTENDING INTO THE E AND SE AFTER MIDNIGHT.
WENT CLOSE TO MODEL BLEND FOR FORECAST TEMPERATURES...COUNTING ON
INCREASING CLOUDS TO PREVENT MIXING UP TO H8 THAT WOULD PUSH HIGHS
CLOSE TO 90 IN THE SW. MOISTURE ADVECTION AND LOW LEVEL MOISTURE
POOLING WILL PUSH DEW POINTS WELL INTO THE MID AND UPPER 60S FOR A
RATHER MUGGY DAY IN THIS EXCEPTIONALLY COOL JULY.
..SHEETS..
.LONG TERM...SATURDAY THROUGH THURSDAY.
AN ACTIVE PATTERN IS SETTING UP FOR THE EXTENDED PERIOD AS
NORTHWEST FLOW CONTINUES TO DOMINATE OUR LATE JULY WEATHER. MODELS
ARE IN GENERAL AGREEMENT WITH THE OVERALL PATTERN.
THERE MAY BE SOME LINGERING PRECIP ASSOCIATED WITH THE SURFACE
COLD FRONTAL PASSAGE SATURDAY MORNING...OTHERWISE THE WEEKEND
SHOULD BE MOSTLY DRY EXCEPTING THE POTENTIAL FOR LIGHT RAIN MAINLY
DURING THE AFTERNOON AND EVENING TIME FRAME...AND MORE SO IN THE
NORTHEAST PART OF THE CWA RESULTING FROM THE UNSEASONAL TROUGH
HOLDING UP OVER THE GREAT LAKES. THUS HAVE SHADED TEMPS BELOW
GUIDANCE TOO.
LOW LEVEL SOUTHWEST FLOW AND WARMER TEMPS ARE IN STORE MONDAY
AHEAD OF THE NEXT FRONTAL SYSTEM. THE MAIN DYNAMICS REMAIN TO OUR
NORTH BUT SUFFICIENT MOISTURE/INSTABILITY SHOULD POOL AHEAD OF THE
FRONT FOR A CHANCE OF THUNDERSTORMS LATE MONDAY INTO TUESDAY
MORNING. THE SEVERE THREAT APPEARS MINIMAL AT THIS TIME...THOUGH
LOCALLY HEAVY RAIN IS POSSIBLE WITH PRECIPITABLE WATERS PROGGED
AROUND 1.5 INCH OR SLIGHTLY HIGHER. 00Z MODEL RUNS SEEM TO BE A
LITTLE FASTER WITH THE FRONT...SO ADJUSTED GRIDS ACCORDINGLY.
DRY WEATHER AND NEAR TO SLIGHTLY BELOW NORMAL TEMPS LOOK ON TAP
FOR THE REMAINDER OF THE WEEK UNTIL THE NEXT FRONT AND CHANCE OF
RAIN ON FRIDAY. WOLF
&&
.AVIATION...
FOG WILL RESULT IN WIDESPREAD MVFR VISIBILITIES AND LOCAL AREAS OF
IFR AND LIFR UNTIL ABOUT 13Z THIS MORNING. CONDITIONS WILL THEN
IMPROVE TO VFR BY MID MORNING WITH SCATTERED CU AND HIGH LEVEL CIGS
OVERSPREADING THE AREA. THUNDERSTORMS ASSOCIATED WITH AN ADVANCING
COLD FRONT ARE EXPECTED TO IMPACT TERMINALS FOR LESS THAN A COUPLE
HOURS AT ANY GIVEN SITE. WITH SOME UNCERTAINTY IN TIMING...BUT
HIGHER CONFIDENCE IN PROBABILITY...HAVE INCLUDED 3 HOUR TEMPO GROUPS
FOR THUNDERSTORMS DIPPING INTO IFR RANGE WITH MVFR CIGS IN 23Z TO
04Z TIME FRAME THIS EVENING. THERE IS A POTENTIAL FOR STRONG TO
SEVERE SURFACE WIND GUSTS WITH SOME STORMS...BUT PROBABILITY IS TOO
LOW TO INCLUDE IN FORECASTS. FOLLOWING THE FRONTAL PASSAGE...THERE
MAY BE SEVERAL HOURS OF LINGERING MVFR CIGS OVERNIGHT.
..SHEETS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHEETS/WOLF
Hazardous weather outlook, Jul 24, 10:57 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT FRI JUL 24 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1157 AM CDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG
AND AHEAD OF AN ADVANCING COLD FRONT. THE STORM PREDICTION CENTER
HAS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA.
THUNDERSTORMS LATE THIS MORNING OVER FAR NORTHERN IOWA WILL MOVE
SOUTHEAST INTO EASTERN IOWA THIS AFTERNOON. THE MAIN THREATS WITH
THESE STORMS WILL BE LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND
DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THROUGH 5 PM THE SEVERE WEATHER THREAT WILL BE EXIST
MAINLY WEST OF THE MISSISSIPPI RIVER AND NORTH OF A LINE FROM
SIGOURNEY TO THE QUAD CITIES.
THIS EVENING...THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REST
OF THE OUTLOOK AREA. SOME OF THESE STORMS MAY CONTINUE TO BE SEVERE
WITH THE PRIMARY RISK BEING WIND GUSTS OVER 60 MPH AND LARGE HAIL.
THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS
AND LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR SEVERE STORMS WILL END
BY 10 PM...WITH THUNDERSTORMS EXITING TO THE SOUTHEAST BY EARLY
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MONDAY THROUGH TUESDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS
ACROSS THE AREA. SEVERE STORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED FOR PORTIONS OF THE OUTLOOK AREA
THIS AFTERNOON AND EVENING. ANY REPORTS OF HAIL...AND WINDS GREATER
THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD
BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Jul 24, 12:12 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT FRI JUL 24 2009
IAZ040>042-242015-
BUCHANAN-DELAWARE-DUBUQUE-
112 PM CDT FRI JUL 24 2009
...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUCHANAN AND DELAWARE
COUNTIES...
AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 30 MILES NORTH OF HAZLETON...OR 26 MILES NORTH OF
OELWEIN...MOVING SOUTHEAST AT 25 MPH. SEVERE WEATHER IN THE FORM
OF LARGE HAIL TO GOLFBALL SIZE AND DAMAGING WINDS OF 60 MPH HAS BEEN
REPORTED WITH THIS STORM. WARNINGS MAY BE NEEDED AS THE STORM GET
CLOSER TO THE AREA.
* THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHEAST OF DUNDEE AROUND 230 PM CDT...
GREELEY AROUND 245 PM CDT...
ONEIDA AND MANCHESTER AROUND 250 PM CDT...
DELAWARE AROUND 300 PM CDT...
EARLVILLE AND DELHI AROUND 305 PM CDT...
HOPKINTON AROUND 315 PM CDT...
A TORNADO WATCH IS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON FOR
NORTHEASTERN IOWA.
LAT...LON 4230 9111 4231 9207 4246 9207 4247 9209
4264 9209 4265 9132
TIME...MOT...LOC 1808Z 326DEG 22KT 4305 9184Event by event
29 thunderstorm wind, 28 hail, 2 flash flood. Local standard time, as filed.
Hail, Delaware
- When
- July 24, 1:20 PM CST to 2:05 PM CST
- Where
- Delaware County, 1.02 mi WSW of Edgewood to 2.63 mi ENE of Sand Spg
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.644, -91.418
Golf ball to tennis ball sized hail fell in about a 10 mile wide swath across Delaware County from about 220 pm to 305 pm July 24. The hail swath extended from just west of Edgewood, IA southeast to about 2.6 miles east northeast of Sand Springs, IA. The copious amounts of large hail caused extensive crop damage.
Hail, Delaware
- When
- July 24, 1:21 PM CST
- Where
- Delaware County, 0.69 mi S of Edgewood
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.640, -91.400
Hail the size of a golf ball fell in Edgewood, IA around 221 pm July 24. Some residences had windows broken due to the hail.
Hail, Delaware
- When
- July 24, 1:25 PM CST
- Where
- Delaware County, 1.13 mi NW of Oneida
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 42.544, -91.362
Large hail estimated to be golf ball-size fell about 1 mile west of Oneida, IA at the Kleusner farm around 225 pm July 24. The siding of the residence, garage, and other buildings were heavily damaged. The wind driven large hail also broke several windows of both the house and vehicles.
Hail, Delaware
- When
- July 24, 1:28 PM CST
- Where
- Delaware County, 0.86 mi NE of Greeley
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.590, -91.340
Hail the size of a golf ball fell in Greeley, IA around 228 pm July 24.
Hail, Delaware
- When
- July 24, 1:28 PM CST
- Where
- Delaware County, 1.12 mi W of Delaware to 1.87 mi ESE of Earlville
- Measured
- 1.75 in hail
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 42.473, -91.372
Hail the size of a golf ball fell in Delaware, IA around 228 pm July 24. Extensive crop damage was observed along Highway 20 from 1 mile west of the Delaware exit to 2 miles east of the Earlville exit. An exit sign was also damaged. A trained spotter also contributed to this report.
Hail, Delaware
- When
- July 24, 1:28 PM CST
- Where
- Delaware County, 2.13 mi SSE of Oneida
- Measured
- 1.75 in hail
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 42.500, -91.340
Hail the size of a golf ball fell in about 2 miles north of Delaware, IA around 228 pm July 24. Several houses near Highway 38 just north of town sustained broken windows and siding damage due to the hail.
Hail, Delaware
- When
- July 24, 1:29 PM CST
- Where
- Delaware County, 2.15 mi WSW of Greeley
- Measured
- 2.5 in hail
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 42.570, -91.390
Copious amounts of hail the size of a tennis ball fell about 3 miles northwest of Oneida, IA around 229 pm July 24. The hail cracked the windshield of a car.
Hail, Delaware
- When
- July 24, 1:36 PM CST
- Where
- Delaware County, Earlville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.480, -91.270
Hail the size of a quarter fell in Earlville, IA around 236 pm July 24.
Hail, Delaware
- When
- July 24, 1:40 PM CST to 1:45 PM CST
- Where
- Delaware County, 0.51 mi E of Earlville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -91.260
Quarter-sized hail fell for five minutes covering the ground in Earlville, IA around 245 pm July 24.
Thunderstorm Wind, Delaware
- When
- July 24, 1:40 PM CST
- Where
- Delaware County, 0.38 mi WNW of Earlville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 42.483, -91.276
Wind gusts estimated to be 70 mph blew a tree down near the intersection of Stow Street and Prospect Street in Earlville, IA around 240 pm July 24. In addition, a tree fell onto the Orcutt residence.
Hail, Delaware
- When
- July 24, 1:55 PM CST
- Where
- Delaware County, 4.52 mi NE of Hopkinton
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.390, -91.180
Hail the size of a ping pong ball fell about 5 miles northeast of Hopkinton, IA around 255 pm July 24.
Hail, Delaware
- When
- July 24, 1:58 PM CST
- Where
- Delaware County, 4.14 mi E of Delhi
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.420, -91.250
Hail the size of a golf ball fell about 5 miles north of Hopkinton, IA around 258 pm July 24.
Hail, Delaware
- When
- July 24, 2:00 PM CST
- Where
- Delaware County, 2.76 mi N of Hopkinton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -91.250
Penny to quarter-sized hail covered the ground about 3 miles north of Hopkinton, IA around 300 pm July 24.
Hail, Dubuque
- When
- July 24, 2:15 PM CST
- Where
- Dubuque County, 0.51 mi E of Cascade
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.300, -91.010
Pea to quarter-sized hail covered the ground in Cascade, IA around 315 pm July 24.
Hail, Dubuque
- When
- July 24, 2:15 PM CST
- Where
- Dubuque County, 0.51 mi E of Cascade
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.300, -91.010
Thunderstorm Wind, Dubuque
- When
- July 24, 5:36 PM CST
- Where
- Dubuque County, 0.51 mi E of Center Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -90.690
Wind gusts were estimated to be 60 mph in Dubuque, IA around 636 pm July 24.
Hail, Dubuque
- When
- July 24, 5:38 PM CST
- Where
- Dubuque County, 1.33 mi NE of Dubuque to 2 mi ENE of Dubuque
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.515, -90.653
Hail the size of a golf ball fell on the Highway 151 bridge into Wisconsin at 638 pm July 24.
Thunderstorm Wind, Dubuque
- When
- July 24, 5:38 PM CST
- Where
- Dubuque County, 1.23 mi WSW of Center Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.495, -90.723
Wind gusts were estimated to be 65 mph at the Kennedy Mall in Dubuque, IA around 638 pm July 24.
Thunderstorm Wind, Dubuque
- When
- July 24, 5:40 PM CST
- Where
- Dubuque County, 1.38 mi S of Asbury
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -90.750
Wind gusts estimated to be 60 mph blew some 3 to 4 inch diameter tree limbs down about 3 miles west of Dubuque, IA around 640 pm July 24.
Hail, Dubuque
- When
- July 24, 5:46 PM CST
- Where
- Dubuque County, 1.47 mi NNE of Dubuque
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -90.660
Hail the size of a quarter fell 2 miles northeast of Dubuque, IA at 646 pm July 24.
Thunderstorm Wind, Delaware
- When
- July 24, 6:00 PM CST
- Where
- Delaware County, 0.69 mi S of Edgewood
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.640, -91.400
Wind gusts estimated to be 75 mph blew a roof off a building in Edgewood, IA around 700 pm July 24.
Thunderstorm Wind, Buchanan
- When
- July 24, 6:00 PM CST
- Where
- Buchanan County, 1.31 mi SE of Fontana County Park to 3.72 mi NE of Otterville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.585, -91.905
Wind gusts estimated to be 75 mph snapped off or uprooted numerous 1 to 2 foot trees along Highway 150 from approximately 140th Street to 170th Street south of Hazelton, IA around 700 pm July 24.
Thunderstorm Wind, Delaware
- When
- July 24, 6:01 PM CST
- Where
- Delaware County, 1.23 mi SW of Edgewood
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.640, -91.420
Wind gusts estimated to be 75 mph blew down some large trees 1 mile west southwest of Edgewood, IA around 701 pm July 24.
Thunderstorm Wind, Delaware
- When
- July 24, 6:01 PM CST
- Where
- Delaware County, 1.23 mi SW of Edgewood
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.640, -91.420
Wind gusts were estimated to be 75 mph 1 mile west southwest of Edgewood, IA around 701 pm July 24.
Hail, Buchanan
- When
- July 24, 6:10 PM CST
- Where
- Buchanan County, 0.51 mi W of Hazleton
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.620, -91.910
Hail the size of a ping pong ball fell in Hazelton, IA around 710 pm July 24.
Thunderstorm Wind, Buchanan
- When
- July 24, 6:15 PM CST
- Where
- Buchanan County, 0.51 mi W of Hazleton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.620, -91.910
Wind gusts estimated to be 75 mph snapped a grove of large pine trees in half in the Hazelton, IA area around 715 pm July 24.
Hail, Buchanan
- When
- July 24, 6:27 PM CST
- Where
- Buchanan County, 1.02 mi W of Aurora
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.620, -91.750
Thunderstorm Wind, Jones
- When
- July 24, 6:30 PM CST
- Where
- Jones County, 4.86 mi N of Stone City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.190, -91.340
Wind gusts estimated to be 75 mph blew down or uprooted some large trees and ripped the roof off a metal barn about 8 miles west southwest of Monticello, IA around 730 pm July 24. This report was relayed by a spotter network.
Thunderstorm Wind, Buchanan
- When
- July 24, 6:30 PM CST
- Where
- Buchanan County, 2.81 mi N of Independence
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 42.510, -91.870
Wind gusts estimated to be 75 mph blew a 50 foot tall grain bin over and snapped off some 5 to 8 inch diameter tree limbs about 3 miles north northeast of Independence, IA around 730 pm July 24.
Hail, Buchanan
- When
- July 24, 6:30 PM CST
- Where
- Buchanan County, 1.72 mi SE of Hazleton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.600, -91.880
Hail at least quarter-sized fell just southeast of Hazelton, IA around 730 pm July 24. Some area crops appeared to have sustained some hail damage.
Hail, Buchanan
- When
- July 24, 6:30 PM CST
- Where
- Buchanan County, 2.81 mi N of Independence
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 42.510, -91.870
Hail at least quarter-sized fell about 3 miles north northeast of Independence, IA around 730 pm July 24. One residence sustained hail damage to the siding.
Hail, Buchanan
- When
- July 24, 6:34 PM CST
- Where
- Buchanan County, 0.51 mi W of Independence
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.470, -91.890
Hail the size of a quarter fell in Independence, IA around 734 pm July 24.
Hail, Buchanan
- When
- July 24, 6:35 PM CST
- Where
- Buchanan County, 1.02 mi E of Independence Arpt
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -91.950
Hail the size of a half dollar fell near Independence, IA around 735 pm July 24.
Thunderstorm Wind, Buchanan
- When
- July 24, 6:35 PM CST
- Where
- Buchanan County, 1.02 mi E of Independence Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -91.950
Wind gusts were estimated to be 60 mph in Independence, IA around 735 pm July 24.
Hail, Buchanan
- When
- July 24, 6:37 PM CST
- Where
- Buchanan County, 1.72 mi NW of Independence
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -91.900
Quarter to half dollar-sized hail fell just north northwest of Independence, IA around 737 pm July 24.
Thunderstorm Wind, Buchanan
- When
- July 24, 6:45 PM CST
- Where
- Buchanan County, 0.36 mi S of Independence to 0.15 mi SSE of Independence
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.465, -91.881
Wind gusts estimated to be 60 to 80 mph blew down several 2 to 3 foot diameter trees in Independence, IA around 745 pm July 24. One tree fell onto a house on Terrace Drive.
Thunderstorm Wind, Jackson
- When
- July 24, 6:50 PM CST
- Where
- Jackson County, 3.14 mi WSW of Bellevue
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.260, -90.430
Wind gusts estimated to be 75 mph blew down several trees in Bellevue, IA around 750 pm July 24.
Thunderstorm Wind, Jones
- When
- July 24, 6:50 PM CST
- Where
- Jones County, 1.7 mi W of Anamosa to 1.13 mi WSW of Anamosa
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.120, -91.313
Wind gusts estimated to be 75 mph blew down some large trees on Buffalo Road just west of Anamosa, IA around 750 pm July 24. One tree fell onto a house.
Thunderstorm Wind, Jackson
- When
- July 24, 7:00 PM CST
- Where
- Jackson County, Preston
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.050, -90.400
Wind gusts estimated to be 75 mph blew down several trees between Preston, IA and Highway 52 around 800 pm July 24.
Hail, Jackson
- When
- July 24, 7:24 PM CST
- Where
- Jackson County, Miles
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -90.320
Hail, Linn
- When
- July 24, 7:24 PM CST
- Where
- Linn County, 0.69 mi S of Center Pt
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.190, -91.780
Hail the size of a quarter fell in Center Point, IA around 824 pm July 24. This report was relayed by the Linn County EMA.
Thunderstorm Wind, Cedar
- When
- July 24, 7:25 PM CST
- Where
- Cedar County, 0.69 mi S of Stanwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -91.150
Wind gusts were estimated to be 60 mph in Stanwood, IA around 825 pm July 24. A power outage was also observed.
Hail, Benton
- When
- July 24, 7:35 PM CST
- Where
- Benton County, 1.72 mi SE of Vinton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.150, -92.010
Hail the size of a quarter fell 1 mile southeast of Vinton, IA around 835 pm July 24.
Thunderstorm Wind, Linn
- When
- July 24, 7:38 PM CST
- Where
- Linn County, 2.31 mi SSW of Cedar Rapids
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.670
Wind gusts were estimated to be 70 mph in Cedar Rapids, IA around 838 pm July 24. This report was relayed by KGAN.
Thunderstorm Wind, Linn
- When
- July 24, 7:39 PM CST
- Where
- Linn County, 3.49 mi S of Cedar Rapids
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -91.660
Wind gusts were estimated to be 65 mph 1 mile south southeast of Cedar Rapids, IA around 839 pm July 24.
Thunderstorm Wind, Clinton
- When
- July 24, 7:40 PM CST
- Where
- Clinton County, 0.93 mi N of Welton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.913, -90.603
Wind gusts estimated to be 70 mph blew down several trees and utility poles in Welton, IA around 840 pm July 24.
Thunderstorm Wind, Benton
- When
- July 24, 7:41 PM CST
- Where
- Benton County, Norway
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.900, -91.920
Wind gusts were estimated to be 65 mph in Norway, IA around 841 pm July 24. This report was relayed by KCRG.
Flash Flood, Linn
- When
- July 24, 7:43 PM CST to 8:30 PM CST
- Where
- Linn County, 0.69 mi S of Cedar Rapids Airpark to 0.69 mi E of Covington
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.040, -91.720
Heavy rains resulted in some flash flooding of some streets about 3 miles north northwest of Cedar Rapids, IA around 843 pm July 24.
Thunderstorm Wind, Clinton
- When
- July 24, 7:52 PM CST
- Where
- Clinton County, 2.95 mi NNE of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -90.180
Wind gusts were estimated to be 50 to 60 mph 3 miles northeast of Clinton, IA around 852 pm July 24.
Thunderstorm Wind, Johnson
- When
- July 24, 8:00 PM CST
- Where
- Johnson County, 0.69 mi ESE of Coralville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.676, -91.567
Wind gusts estimated to be 65 mph blew down a 6 inch diameter tree near the Scottsdale Apartment complex in Coralville, IA around 900 pm July 24.
Thunderstorm Wind, Clinton
- When
- July 24, 8:00 PM CST
- Where
- Clinton County, 1.15 mi ENE of Grand Mound
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.824, -90.648
Wind gusts estimated to be 70 mph blew down several large tree limbs in Grand Mound, IA around 900 pm July 24.
Thunderstorm Wind, Clinton
- When
- July 24, 8:00 PM CST
- Where
- Clinton County, 0.71 mi NE of Calamus
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.827, -90.760
Wind gusts estimated to be 70 mph blew down several trees and utility poles in Calamus, IA around 900 pm July 24.
Thunderstorm Wind, Clinton
- When
- July 24, 8:00 PM CST
- Where
- Clinton County, 0.56 mi ENE of Dewitt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.824, -90.540
Wind gusts estimated to be 70 mph blew down several trees and utility poles in De Witt, IA around 900 pm July 24.
Thunderstorm Wind, Scott
- When
- July 24, 8:14 PM CST
- Where
- Scott County, 0.72 mi SSW of Davenport Arpt to 0.61 mi S of Davenport Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.611, -90.587
Wind gusts estimated to be 70 mph blew down several large tree limbs at the National Weather Service Office in Davenport, IA and surrounding Davenport Municipal Airport grounds around 914 pm July 24.
Thunderstorm Wind, Muscatine
- When
- July 24, 8:15 PM CST
- Where
- Muscatine County, 0.52 mi E of Pleasant Prairie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.520, -90.870
Wind gusts estimated to be 65 mph blew down a large tree limb about 5 miles northwest of Montpelier, IA around 915 pm July 24.
Thunderstorm Wind, Scott
- When
- July 24, 8:25 PM CST
- Where
- Scott County, 0.55 mi SE of Davenport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.523, -90.574
Wind gusts were estimated to be 60 to 70 mph at the Federal Building in downtown Davenport, IA around 925 pm July 24.
Hail, Scott
- When
- July 24, 8:33 PM CST
- Where
- Scott County, 2.32 mi NNW of Davenport
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.560, -90.600
Hail, Iowa
- When
- July 24, 8:40 PM CST
- Where
- Iowa County, 6.54 mi W of Millersburg
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.575, -92.296
Flash Flood, Scott
- When
- July 24, 8:45 PM CST to 10:00 PM CST
- Where
- Scott County, 0.45 mi S of Davenport to 0.5 mi S of Davenport
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 41.523, -90.579
Heavy rains resulted in some flash flooding of Harrison St in downtown Davenport, IA around 945 pm July 24.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- High Surf in California, July 24 to 26, 20091 death · 1 injured · 1 event
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Tornadoes and Lightning Strike in Florida, July 24, 20092 injured · $2.5 million · EF0 · 4 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Illinois, July 24 to 25, 2009$273,000 · 1 in hail · 20 events
- Flooding and Damaging Winds in Illinois, July 24 to 25, 2009$195,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189429, 189390, 191436, 189393, 189396, 189397, 189401, 189402, 189404, 191439, 189405, 189406, 189407, 189408, 191028, 191030, 189409, 191031, 191033, 189410, 191035, 191053, 191055, 191056, 189411, 191058, 189412, 191065, 191068, 191105, 191106, 189413, 189414, 191069, 189415, 191078, 191081, 191085, 191086, 189416, and more.